Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

June 9, 2020Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2020, 11:45 PM EDT for Newaygo County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 11:45 PM EDT (03:45 UTC)
Expired
Jun 10, 2020, 12:19 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS53 KGRR 100345
SVRGRR
MIC123-100430-
/O.NEW.KGRR.SV.W.0029.200610T0345Z-200610T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1145 PM EDT Tue Jun 9 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Eastern Newaygo County in west central Michigan...

* Until 1230 AM EDT.

* At 1145 PM EDT, a severe thunderstorm was located near Newaygo,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newaygo...             White Cloud...         Croton...
  Woodville...           Hawkins...             Croton Heights...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 8557 4336 8570 4333 8575 4338 8589
      4381 8564 4381 8557
TIME...MOT...LOC 0345Z 208DEG 29KT 4340 8575 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DUKE
2 follow-up statements
996 
WWUS53 KGRR 100409
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1209 AM EDT Wed Jun 10 2020

MIC123-100430-
/O.CON.KGRR.SV.W.0029.000000T0000Z-200610T0430Z/
Newaygo MI-
1209 AM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN NEWAYGO COUNTY...

At 1209 AM EDT, a severe thunderstorm was located 7 miles northeast
of White Cloud, moving north at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hawkins...             Woodville...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4358 8557 4355 8565 4355 8570 4359 8577
      4381 8564 4381 8557
TIME...MOT...LOC 0409Z 198DEG 33KT 4361 8565 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NJJ
993 
WWUS53 KGRR 100419
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1219 AM EDT Wed Jun 10 2020

MIC123-100429-
/O.CAN.KGRR.SV.W.0029.000000T0000Z-200610T0430Z/
Newaygo MI-
1219 AM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWAYGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4358 8557 4355 8565 4355 8570 4359 8577
      4381 8564 4381 8557
TIME...MOT...LOC 0417Z 208DEG 29KT 4368 8560 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:05 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 10:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1005 PM EDT Tue Jun 9 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 320 PM EDT Tue Jun 9 2020

- Severe weather possible into Wednesday

- Hazardous beach conditions through Thursday

- Cool spell for Friday and Saturday

&&

.UPDATE...
Issued at 955 PM EDT Tue Jun 9 2020

We're not going to change any of the headlines. This system is
evolving pretty much as expected. The low over southwest Wisconsin
continues to deepen as the upper trough approaches.

We should expect gradient winds to slowly increase tonight. The
LLJ ramps up over 60 kts and so any stronger shower or storm will
be able to tap into that and bring it to the surface.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 320 PM EDT Tue Jun 9 2020

- Severe weather possible into Wednesday

A powerful low level jet moves in this evening...drawing up tropical
moisture.  The main part of the jet lifts northward through western
parts of the CWA and more particularly over the lakeshore
counties. The wind at 925 mb climbs to around 50 knots. Thus any
stronger downdraft could generate impactful wind gusts. Then the
atmosphere will be characterized by surface based instability
tonight with low lcl's and high helicity values. This suggests and
increased potential for isolated tornadoes.

There will likely be a lull in the activity Wednesday morning...then
deep layer shear increases to over 50 knots as a mid level speed max
of 75 to 85 knots noses into Southern Lower MI for the afternoon. By
that time surface based instability values will be quite strong with
CAPE values 2000 to 3000 j/kg.  In addition the upper wave takes on
a negative tilt upon passing though MI during the afternoon. This
surface low will be unusually deep for this time of the year as it
tracks through WI.  Plenty of low level  moisture will be around to
fuel the storms with PWAT values topping 1.75 inches.  All this
spells an increased risk for severe weather especially in the
afternoon and evening.  In addition to damaging winds and large
hail...high helicity values support a few tornadoes.  So...close
monitoring of the environment will be needed through Wednesday.

- Hazardous beach conditions through Thursday

The gale force southerly winds tonight will generate dangerous waves
for any swimmers the further north you go through Lake MI into
Wednesday.  As the winds switch to southwest and west by Wednesday
night...the hazardous waves will shift further south with time.  We
will issue a Beach Hazards Statement for this event.

- Cool spell for Friday and Saturday

On the backside of the departing storm system...a much cooler
airmass will arrive from the Canadian Prairies for Friday into
Saturday.  The latest guidance is showing a reinforcing shot of
cooler air moving in Friday afternoon and evening with perhaps some
precipitation associated with the frontal passage.   High
temperatures could be close to 10 to 15 degrees below normal given
the 5 to 10 deg C 925 mb temperatures shown. Would not rule out
some lake effect clouds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 733 PM EDT Tue Jun 9 2020

Arcing bands of showers and storms were noted across Lower
Michigan this evening. This will continue tonight through 06z or
so. Gusty winds to 50+ mph are possible with these storms. After
06z, the convection will likely diminish but then flare up again
late morning/early afternoon Wednesday. Again strong winds are
possible with the storms.

&&

.MARINE...
Issued at 320 PM EDT Tue Jun 9 2020

The gale warning looks good with the strong low level jet moving
in this evening. We are already seeing gusts topping 25 knots
around South Haven and Holland. It still looks like a lull in the
winds Wednesday morning then the winds will increase considerably
on the backside of the the storm for later Wednesday into
Wednesday night. Despite the wind the water levels are not
forecasted to increase much at this time.

&&

.HYDROLOGY...
Issued at 320 PM EDT Tue Jun 9 2020

PWAT values climb to at least 2 inches tonight. Forecast soundings
tonight do support efficient rainfall.  Thus any showers or
thunderstorms could contain locally heavy rainfall. Highest
amounts could top 1 inch per hour. Unless the storms persist for
more than an hour...only minor urban and poor drainage issues
would result. Recent trends are supporting an increased risk for
some locations to see thunderstorms with heavy rain tonight and
then again Wednesday afternoon with a lull Wednesday morning.
Right now it appears that if any impactful flooding occurs that it
should be fairly localized so no watch at this time. Stay tuned
though...as slight changes to the expected track or intensity
could support increased training of the convection. As for the
larger rivers/streams they will be able to handle an inch of rain.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
     050-056-064-071.

     Wind Advisory until 8 AM EDT Wednesday for MIZ037-043-050-056.

LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.

&&

UPDATE...04
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Jun 9, 5:13 PM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
513 PM EDT Tue Jun 9 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
513 PM EDT Tue Jun 9 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A marginal risk for severe thunderstorms exists tonight, primarily
before midnight. Damaging wind gusts are possible along with a
slight chance of a brief tornado.

Strong southerly winds will impact the Lake Michigan shoreline
tonight, particularly north of Holland. Gusts to 45 mph are
expected, but a few gusts to 60 mph are possible. Scattered power
outages may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms capable of producing large hail, damaging
winds, and even a tornado are possible on Wednesday. The highest
threat is east of Highway 131 in the afternoon, including Lansing,
Jackson, Alma, and Mt Pleasant.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, then again on
Wednesday afternoon.

LMZ844>849-100830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
513 PM EDT Tue Jun 9 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Southerly gale force winds will impact Lake Michigan tonight.
Waves of 6 to 10 feet are expected north of Holland and 4 to 6
feet to the south of Holland. Isolated severe thunderstorms are
also possible tonight, primarily between 6 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a lull in the wind on Wednesday before winds out of
west increase to gale force once again Wednesday evening.
Hazardous winds and waves will persist into Thursday before
subsiding late Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, then again on
Wednesday afternoon.

Meade 04

In the hours before

Local storm report, Jun 9, 7:13 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     HOPKINS                 42.63N 85.76W
06/09/2020                   ALLEGAN            MI   PUBLIC

            TREE DOWN ON A HOUSE AT MAIN ST AND GOODELL.
            TIME ESTIMATED FROM RADAR.

&&

HLO
Local storm report, Jun 9, 7:29 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     PORTAGE                 42.20N 85.59W
06/09/2020                   KALAMAZOO          MI   PUBLIC

            DAMAGE TO POWER POLES AFTER TREE BRANCHES
            FELL ON LINES ON OSTERHOUT ROAD EAST OF
            SHAVER. TIME ESTIMATED FROM RADAR.

&&

HLO
Local storm report, Jun 9, 7:39 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     1 WNW PORTAGE           42.21N 85.61W
06/09/2020                   KALAMAZOO          MI   TRAINED SPOTTER

            TREE DAMAGE TO HOUSE WITH MINOR CHIMNEY
            DAMAGE. SHINGLES MISSING.

&&

HLO
Local storm report, Jun 9, 7:44 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 W OTSEGO              42.48N 85.75W
06/09/2020                   ALLEGAN            MI   PUBLIC

            MULTIPLE TREES DOWN AND ROADS BLOCKED IN
            OTSEGO TOWNSHIP, WATSON TOWNSHIP, ALLEGAN
            CITY, ALLEGAN TOWNSHIP, HOPKINS TOWNSHIP OF
            ALLEGAN COUNTY.

&&

HLO
Local storm report, Jun 9, 7:50 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     3 W JAMESTOWN           42.82N 85.90W
06/09/2020  M66 MPH          OTTAWA             MI   PUBLIC

            MEASURED GUST AT FELCH AND 48TH STREET.

&&
Local storm report, Jun 9, 9:47 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
947 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND DMG     3 SSE ASSYRIA           42.42N 85.10W
06/09/2020                   BARRY              MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:03 PM EDTSpecial Marine WarningGRR69 min
Jun 9, 8:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo, Van Buren55 min
Jun 9, 9:31 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia, Kent, Montcalm33 min
Jun 9, 11:54 PM EDTSpecial Marine WarningGRR47 min
Jun 10, 12:17 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa21 min
Jun 10, 1:16 AM EDTSevere Thunderstorm WarningGRRAllegan22 min
Jun 10, 9:33 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more72 min
Jun 10, 10:13 AM EDTSpecial Marine WarningGRR92 min
Jun 10, 11:06 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo84 min
Jun 10, 11:12 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren71 min
Jun 10, 11:20 AM EDTSpecial Marine WarningGRR85 min
Jun 10, 11:29 AM EDTSevere Thunderstorm WarningGRRKent77 min
Jun 10, 12:00 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia90 min
Jun 10, 12:09 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Muskegon, Newaygo70 min
Jun 10, 12:28 PM EDTSevere Thunderstorm WarningGRRGratiot32 min
Jun 10, 12:51 PM EDTSevere Thunderstorm WarningGRRClare, Gratiot, Isabella, Osceola57 min
Jun 10, 1:29 PM EDTSevere Thunderstorm WarningGRRKalamazoo61 min
Jun 10, 1:47 PM EDTSevere Thunderstorm WarningGRRCalhoun43 min
Jun 10, 1:50 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry40 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningGRREaton53 min
Jun 10, 2:25 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson65 min
Jun 10, 2:39 PM EDTSevere Thunderstorm WarningGRREaton, Ingham66 min
Jun 10, 3:05 PM EDTSevere Thunderstorm WarningGRRJackson40 min
Jun 10, 3:18 PM EDTAreal Flood AdvisoryGRREaton, Ingham3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.